Search our website Find job opportunies at THI and St. Luke's Find a doctor location and contact information
Heart Information Center
 
Ask a Heart Doctor
  Back to previous page

 

Help us improve this service.

Your feedback will help guide us in developing this site.

Ask a Texas Heart Institute Doctor 
Informed patients make better patients.

Question:

Can long term usage of Coumadin cause acute anemia?  

Can long term usage of Coumadin cause acute anemia? I have atrial fib and have been on Coumadin for several years and have heard recently people in their 70's who have used that medication can have those side issues. If I had the Lariat procedure, could I possibly get off Coumadin?  

submitted by Sue from Waxahacie, Texas on 5/29/2013

Answer:

by Texas Heart Institute cardiovascular surgeon, William Cohn, MD     

William E. Cohn, MDMany patients on chronic Coumadin therapy tolerate the medication quite well, but others experience adverse effects. In some, this can manifest as bleeding from the stomach or intestine. If the bleeding is significant, the Coumadin is stopped and, frequently, additional interventions are necessary. If however the bleeding is very slow and the exact source not identified, chronic blood loss and anemia may result. Although there has been no trial to date looking at the safety of discontinuing Coumadin after the LARIAT procedure, in many medical centers, that is the practice. Though a number of clinicians advocate that approach in their patients with atrial fibrillation, additional data is needed.

See also on this site:  

Has your question or a similar one already been answered?

Search all the Heart Doctor questions and answers.

To search for a doctor or access St. Luke's physician referral service, use the "Find a Doctor" link at the top of this page.


Updated June 2013
Top  
Texas Heart Institute Heart Information Center
Through this community outreach program, staff members of the Texas Heart Institute (THI) provide educational information related to the prevention, diagnosis, and treatment of cardiovascular disease. It is not the intention of THI to provide specific medical advice, but rather to provide users with information to better understand their health and their diagnosed disorders. Specific medical advice will not be provided and THI urges you to visit a qualified physician for diagnosis and for answers to your questions.
Like us on Facebook Follow us on Twitter Subscribe to us on YouTube Find Us on Flicikr Follow Us on Pinterest Add us on Google+

Please contact our Webmaster with questions or comments.
Terms of Use and Privacy Policy
© Copyright 1996-2014 Texas Heart Institute.
All rights reserved.
This website is accredited by Health On the Net Foundation. Click to verify. U.S. NEWS America's Best Hospitals 2013-14